Intensifying Calcium Dose Helps Fix Nelfinavir-Related Diarrhea
Report From the 2nd IAS Conference on Pathogenesis and Treatment
August 12, 2003
Many protease inhibitors are associated with diarrhea, particularly nelfinavir (Viracept). Moderate doses of calcium -- 500 mg twice daily -- sometimes help reduce this problem but are not always successful. In an effort combat diarrhea, doctors in HIV clinics in Calgary, Montreal and Toronto tested a combination of dietary changes, fibre supplements and higher-than-normal doses of calcium in nelfinavir users. The results of their study show that this combination is very helpful in dealing with diarrhea caused by nelfinavir.
Researchers recruited 18 subjects with HIV/AIDS (2 female, 16 males), all of whom had nelfinavir-related diarrhea. Their average profile was as follows:
The nine-week plan for the study was as follows:
Week 1 -- Subjects did not take any anti-diarrhea medication so that doctors could assess the true severity of the problem and check to find other causes of diarrhea.
Weeks 2 and 3 -- Subjects received dietary counseling as well as supplements of the enzyme lactase (useful for people who have problems digesting dairy products). In addition, subjects also took supplements of fibre (psyllium), which helps to bulk up the intestine and absorb water. These supplements were taken in the morning and/or at bedtime, depending on when diarrhea occurred.
Weeks 4 and 5 -- Subjects took calcium carbonate at a dose of 1,250 mg twice daily. If this provided insufficient relief within 48 hours, the dose was increased to 2,500 mg twice daily.
Weeks 6 and 7 -- The anti-diarrhea drug Imodium (loperamide) 4 mg/day could be used if necessary.
Weeks 8 and 9 -- At this point subjects continued to take whatever combination of substances (fibre, calcium and Imodium) that worked for them, and an assessment of the anti-diarrhea protocol was made.
At the start of the study, subjects had an average of three bowel movements daily and their stools were not solid. On average, over the course of the study, their diarrhea gradually improved. By the 9th week, they were having an average of two bowel movements daily and their diarrhea was significantly reduced. Measurements of quality of life also showed an improvement by the end of the study.
The results of this work show that it is possible to successfully manage nelfinavir-related diarrhea. This success can depend on a number of factors, including avoiding foods that can trigger or worsen pre-existing diarrhea, as well as the use of lactase, fibre, high-dose calcium and, if necessary, Imodium. The results of the study may also serve as a foundation for clinical trials on diarrhea caused by other protease inhibitors. For more information on managing drug-related diarrhea, please see CATIE's Practical Guide to HIV Drug Side Effects available at: www.catie.ca/sideeffects_e.nsf.
This article was provided by Canadian AIDS Treatment Information Exchange. Visit CATIE's Web site to find out more about their activities, publications and services.